Rosacea Review - Newsletter of the National Rosacea SocietyRosacea Review - Newsletter of the National Rosacea Society

Q&A: Birth Control & Topical Medication

Q. Can rosacea be aggravated by birth control pills?

A. Nothing has been reported in the medical literature indicating that birth control pills may cause rosacea flare-ups. Later in life, however, some women find they develop rosacea during menopause because of the increase in flushing as their bodies undergo hormonal changes.

In fact, hot flashes caused by menopause may actually bring on rosacea's first appearance. As a result, these women may need hormonal replacement therapy to control the hot flashes in addition to the oral and topical antibiotics generally prescribed for rosacea.

Drugs reported to have triggered rosacea symptoms in some patients include topical steroids and oral vasodilators, ACE inhibitors and a cholesterol-lowering agent.

 

Q. Should I still use my topical medication in between flare-ups? How exactly does the medication work?

A. Yes. Lifelong control of rosacea generally requires long-term compliance with medication, preferably a topical antibiotic alone because of the minimal incidence of side effects. Studies have shown that long-term use of topical antibiotics enables most patients to significantly reduce or eliminate their rosacea symptoms.

It is unknown exactly why antibiotics work against rosacea, but it is widely believed that it is due to their anti-inflammatory properties.

 

Submit a Question
Readers of Rosacea Review are invited to submit Questions to the "Q & A" column, to be used as space permits. Address your Questions to:

Rosacea Review
800 South Northwest Highway, Suite 200
Barrington, Illinois 60010

 

 

 

Issue